DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20170802

A clinical study of Stevens-Johnson syndrome and toxic epidermal necrolysis in a tertiary centre, South India

Rahima S., Abdul Latheef E. N., Pavithran K., Saleem P. M.

Abstract


Background: Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are considered as the severest end of spectrum of erythema multiforme. Various etiologies like infections, drugs and malignancies have been proposed. The aim of the present study was to know the incidence, common causes, clinical course of SJS and TEN and to estimate the morbidity and mortality.

Methods: A 2 year study of patients presenting with SJS and TEN was carried out. A detailed examination to know the cutaneous and mucosal involvement was done. Biopsy was done in 3 patients.

Results: There were fifty patients of SJS-TEN spectrum. Of which 31 were SJS, 3 had SJS-TEN overlap and 16 had TEN.  Anticonvulsants were implicated in causing these reactions in 24 patients (48%) with carbamazepine being the most common i.e. in 16 patients (32%). Sparing of pressure areas like the strap area of brassier and waist was noticed in two patients (4%). The most common complication was due to eye involvement seen in 20 patients (40%). 46 patients were treated with steroids and of the remaining, 3 were children and one was HIV positive. Only three patients with TEN (6%) died.

Conclusions: To conclude, TEN was less common than SJS, had more sequelae and more mortality compared to SJS.

 


Keywords


Stevens Johnson syndrome, Toxic epidermal necrolysis, Treatment

Full Text:

PDF

References


Chan HL, Stern RS, Arndt KA, Langlois J, Jick SS, Jick H, et al. The incidence of erythema multiforme, Stevens Johnson syndrome and Toxic epidermal necrolysis. Arch Dermatol. 1990;126:43-7.

Lyell AA. Review of Toxic epidermal necrolysis in Britain. Br J Dermatol. 1967;79:662-71.

Kumar AS, Pandhi RK. Stevens Johnson syndrome transforming into Toxic epidermal necrolysis. Ind J Dermatol Venereol Leprol. 1984;50:174-5.

Maldonado R. Acute disseminated epidermal necrosis types 1,2 and 3. Study of sixty cases. J Am Acad Dermatol. 1985;13:623-35.

Revuz J, Penso D, Roujeau JC, Guillaume JC, Payne CR, Wechsler J, et al. Toxic epidermal necrolysis; clinical findings and prognostic factors in 87 patients. Arch Dermatol. 1987;123:1160-5.

Roujeau JC, Guillame JC, Falni JP, Penso D, Fléchet ML, Girre JP. Toxic epidermal necrolysis (Lyell syndrome) incidence and drug aetiology in France 1981-85. Arch Dermatol. 1990;126:37-42.

Kaur S, Nanda A, Sharma VK. Elucidation and management of 30 patients of drug induced Toxic Epidermal Necrolysis (DTEN). Ind J Dermatol Venereol Leprol. 1990;56:196-9.

Acharya S, Balachandran C. Onychomadesis in Stevens Johnson Syndrome. Ind J Dermatol Venereol Leprol. 1996;62:264-5.

Sarkari NS, Nigam DK, Verma BMD, Singh MP, Lai MM. Stevens Johnson Syndrome (An Analysis of 20 cases). JAPI. 1972;24:917-24.

Shah SS, Dosh HV, Kothari VR. Stevens Johnson syndrome. A study of 17 cases. Ind J Dermat Venereol Leprol. 1977;43:6-11.

Fogh K. Toxic Epidermal Necrolysis following intake of vitamins and natural medication. Ugeskr Laegr. 1995;157:3631-3.

Sharma VK, Vatve M, Sawhney MS, Kumar B. Clinical spectrum of drug rashes due to antiepileptics. JAPI. 1998;46:595-6.

Guillame JC, Roujeau JC, Penso D, Touraine R. The culprit drugs in 87 cases of Toxic Epidermal Necrolysis (Lyell’s syndrome). Arch Dermatol. 1987;123:1166-70.

Eralp Y, Aydiner A, Ta F, Saip P, Topuz E. Stevens Johnson syndrome in a patient receiving anticonvulsant therapy during cranial irradiation. Am J Clin Oncol. 2001;24:347-50.

Coopman SA, Stern RS. Cutaneous drug reaction in human immunodeficiency virus infections. Arch Dermatol. 1991;121:714-9.

Saiag P, Caumes E, Chowsidon O, Revuz J, Roujeau JC. Drug induced Toxic Epidermal Necrolysis (Lyells syndrome) in patients with human immunodeficiency virus. J Am Acad Dermatol. 1992;26:567-74.

Roujeau JL, Chosidow O, Saiag P, Guillaume JC. Toxic Epidermal Necrolysis (Lyell’s syndrome). J Am Acad Dermatol. 1990;23:1039-58.

Ting HC, Adam BA. Stevens Johnson Syndrome – A Review of 32 cases. Int J Dermatol. 1985;24:587-91.

Schopf E, Stuhmer A, Rzany B, Victor N, Zentgraf R, Kapp JF. Toxic Epidermal Necrolysis and Stevens Johnson syndrome, an epidemiological study from West Germany. Arch Dermatol. 1990;126:1103-4.